Author(s): Pretorius E
Abstract Share this page
Abstract Patients frequently use medications simultaneously for different complaints, without being aware of the interactions these products may have. An example of this is the simultaneous use of corticosteroids and medications for depression, defiant or aggressive behaviour. Research has also indicated that corticosteroids lower serotonin levels. However, lowered serotonin levels may result in depression, aggression and other psychological conditions. These secondary complaints, caused by the corticosteroids and other products that lower serotonin levels, may then be treated with selective serotonin reuptake inhibitors (SSRIs) or psycho-stimulants (that are known to indirectly increase serotonin levels). The current research takes a look at lowered serotonin levels when using corticosteroids, as well as the interactions with SSRIs and psycho-stimulants. Furthermore, evidence is presented to prove the hypothesis that some individuals with asthma (e.g. children using systemic corticosteroids that lower serotonin levels) might present with symptoms of depression, attention deficit hyperactivity disorder (ADHD), oppositional defiant disorder and even conduct disorder; and that treating these secondary complaints with SSRIs and psycho-stimulants will result in the upregulating of serotonin levels, and that, in turn, will trigger asthma.
This article was published in Rev Neurosci
and referenced in Rheumatology: Current Research